LA toxicity - Intralipid


Guidelines for the Management of Severe Local Anaesthetic Toxicity Signs of severe toxicity

Signs

AAGBI Safety Guideline 2009

1. Recognition

Signs of severe toxicity:

  • Sudden alteration in mental status, severe agitation or LOC ± convulsions
  • Cardiovascular collapse: bradycardia, conduction blocks, asystole and VT may occur
  • Local anaesthetic (LA) toxicity may occur some time after an initial injection

2. Immediate management

  • Stop injecting the LA
  • Call for help
  • Maintain the airway and, if necessary, secure it with a tracheal tube
  • Give 100% oxygen and ensure adequate lung ventilation
  • Confirm or establish intravenous access
  • Control seizures: a benzodiazepine, thiopental or Propofol in small incremental doses
  • Assess cardiovascular status throughout
  • Consider drawing blood for analysis, but do not delay definitive treatment to do this

3 Treatment

In circulatory arrest

  • Start CPR using standard protocols
  • Manage arrhythmias using the same protocols
  • Consider cardiopulmonary bypass if available

Give intravenous lipid emulsion

  • Continue CPR throughout treatment with lipid emulsion
  • Recovery from LA-induced cardiac arrest may take >1 h
  • Propofol is not a suitable substitute for lipid emulsion
  • Lidocaine should not be used as an anti-arrhythmic therapy

Without circulatory arrest

Use conventional therapies to treat:

  • hypotension
  • bradycardia
  • tachyarrhythmia

Consider intravenous lipid emulsion

  • Propofol is not a suitable substitute for lipid emulsion
  • Lidocaine should not be used as an anti-arrhythmic therapy

4
Follow-up

  • Arrange safe transfer to a clinical area with appropriate equipment and suitable staff until sustained recovery is achieved
  • Exclude pancreatitis by regular clinical review, including daily amylase or lipase assays for two days
  • If Lipid has been given, please also report its use to the international registry at www.lipidregistry.org or www.lipidrescue.org

Treatment of cardiac arrest with lipid emulsion:(70kg)


Intralipid in CUH is kept in an occlusive PURPLE plastic bag in the resusc. room drugs cupboard.


Content by Dr Íomhar O' Sullivan 18/02/2008. Information on the management of LA Toxicity kindly provided by Dr Brian O' Donnell. Last review Dr IOS 3/12/18.